Alert archive / New Jersey / Small Craft Advisories in 2025

Small Craft Advisory 17, NWS Philadelphia/Mount Holly

January 30, 2025

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 30, 2025, 12:29 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2025, 12:29 AM EST (05:29 UTC)
Expired
Jan 30, 2025, 3:18 AM EST
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

834 
WHUS71 KPHI 300529
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1229 AM EST Thu Jan 30 2025

ANZ452-453-301100-
/O.CAN.KPHI.GL.W.0006.000000T0000Z-250130T1100Z/
/O.NEW.KPHI.SC.Y.0017.250130T0529Z-250130T1100Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
1229 AM EST Thu Jan 30 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 ft.

* WHERE...Coastal waters from Little Egg Inlet to Great Egg 
  Inlet NJ out 20 nm and Coastal waters from Great Egg Inlet to 
  Cape May NJ out 20 nm.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ454-300630-
/O.CAN.KPHI.GL.W.0006.000000T0000Z-250130T1100Z/
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
1229 AM EST Thu Jan 30 2025

...GALE WARNING IS CANCELLED...

Winds have fallen below 34 kt and even below SCA levels (25 kt).
Thus, the Gale Warning has been cancelled. 

$$

ANZ430-431-455-300630-
/O.CAN.KPHI.SC.Y.0016.000000T0000Z-250130T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1229 AM EST Thu Jan 30 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have fallen below Small Craft Advisory criteria.
Thus, the Small Craft Advisory has been cancelled. 

$$

ANZ450-451-301100-
/O.CON.KPHI.GL.W.0006.000000T0000Z-250130T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
1229 AM EST Thu Jan 30 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 3 to 5 ft.

* WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ 
  out 20 nm and Coastal waters from Manasquan Inlet to Little 
  Egg Inlet NJ out 20 nm.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Hoeflich
1 follow-up statement
719 
WHUS71 KPHI 300818
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
318 AM EST Thu Jan 30 2025

ANZ451-301100-
/O.CAN.KPHI.GL.W.0006.000000T0000Z-250130T1100Z/
/O.NEW.KPHI.SC.Y.0018.250130T0818Z-250130T1100Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
318 AM EST Thu Jan 30 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 3 to 5 ft.

* WHERE...Coastal waters from Manasquan Inlet to Little Egg 
  Inlet NJ out 20 nm.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ452-453-300930-
/O.CAN.KPHI.SC.Y.0017.000000T0000Z-250130T1100Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
318 AM EST Thu Jan 30 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have fallen below criteria. Thus, the Small Craft
Advisory has been cancelled. 

$$

ANZ450-301100-
/O.CON.KPHI.GL.W.0006.000000T0000Z-250130T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
318 AM EST Thu Jan 30 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 3 to 5 ft.

* WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ 
  out 20 nm.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Hoeflich

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 29, 9:56 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 29, 9:56 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
956 PM EST Wed Jan 29 2025

.SYNOPSIS...
A cold front shifts offshore into early this evening, then high
pressure briefly slides across our area Thursday. Another area of
low pressure moves through Friday, with high pressure arriving
during Saturday. The next cold front arrives later Monday before
high pressure starts to build into our region Tuesday into
Wednesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
The Wind Advisory was allowed to expire at 6PM. Winds will still
stay fairly brisk through the evening as the winds will only be
diminishing gradually. Otherwise, mostly clear to partly cloudy,
brisk and turning back colder, with lows back in the 20s for
most.

Thursday will be a transition day as surface high pressure slides
across our area but then quickly shifts offshore. This high will
keep a colder (temperatures closer to average) and very dry airmass
in place. However by late day, the next system will start to
approach from the south and west so there will start to be some
increase in mid and high level cloudiness.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Some much needed precipitation Friday, then drying out on Saturday.

An upper-level trough across the Central Plains will shift eastward
and arrive in our area by later Friday. As this system takes shape,
surface low pressure will track over or near our region Friday. An
increasing low-level jet ahead of this feature will enhance the warm
air advection and also assist with a northward bound warm front. As
a result, clouds increase and lower Thursday night and this will
keep temperatures from falling off to much.

The forecast challenge remains how quick the air mass recovers from
its initially rather dry state. This will be important because as
isentropic lift increases later Thursday night, some light
precipitation starts to arrive by daybreak Friday. If temperatures
are cold enough and with even enough evaporational cooling, then a
wintry mix or especially light freezing rain will occur the farther
north you go across our region. The guidance is robust with the
warming aloft associated associated with a 40-50 knot southwesterly
low- level jet and therefore favor some freezing rain across
portions of the northern areas before changing to plain rain. At
least some of the guidance is faster with the onset of the
light precipitation later Thursday night, and a closer look at
the relative humidity fields show a quicker moistening of the
air mass as we go through Thursday night. If this is the case,
then evaporational cooling may be less of a factor.

The surface low slides mainly across our area during Friday, and
this will result in an unsettled day with periods of rain. Some
light freezing rain is still in the forecast with this mostly the
case for about the I-80 corridor, with up to one-tenth of an inch of
ice accretion. The extent of this icing will depend on how quick the
precipitation arrives and when the temperatures climb above
freezing. The warmth realized at the surface will depend on the
northward movement of the warm front. There is no surface high to
our north and therefore no cold air damming, but the initially dry
air and earlier onset of precipitation should result a slower
warming of the surface especially from about the I-78 corridor
northward. Otherwise, a needed rain event is expected with amounts
between 0.50-1.00 inches. With the warm front lifting north at least
some, temperatures will surge into the 40s and 50s with the mildest
air mainly from I-95 south and east.

It will be drying out Friday night, especially by the second half,
as the cold front shifts offshore and the winds start to increase
out of the northwest or north. Temperatures will drop into the upper
20s and low to mid 30s.

As we go through Saturday, an upper-level trough is forecast to be
exiting the Northeast with the flow aloft then turning more zonal.
An expansive area of high pressure centered over or just north of
the Great Lakes to start Saturday will slide eastward and become
centered across northern New England by early Sunday morning. A
tightening pressure gradient however in place for a time will result
in an increased northwest to north breeze before diminishing into
Saturday evening as the surface high arrives. Temperatures will be
seasonable, but with the breeze it will make it feel like its in the
upper 20s/low 30s. Temperatures then drop into the teens to low/mid
20s at night with much less wind.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Summary...A surge of much warmer air Monday, otherwise temperatures
closer to average overall. Some low precipitation chances especially
later Sunday into Monday.

Synoptic Overview...A shortwave trough slides across the Great Lakes
to the Northeast Sunday into Sunday night followed by a stronger one
Monday. An upper-level trough across much of eastern Canada may then
amplify some across the Great Lakes and Northeast Wednesday. At the
surface, high pressure quickly shifts to our northeast into Sunday.
Low pressure tracks to our north late Sunday into Monday with a warm
front lifting to our north followed by a cold front arriving later
Monday. A potentially strong high pressure system centered in the
northern Plains and Midwest then starts to build toward our area
Tuesday before becoming more over our region Wednesday.

For Sunday and Monday...A shortwave trough quickly sliding eastward
from the Midwest Sunday tracks to our north into Monday. This may
occur as two separate pieces of energy. A warm front will arrive in
our area late Sunday and some increase in the isentropic lift for a
time could result in some light precipitation. Depending on the
thermal profiles, some frozen or freezing precipitation cannot be
ruled out. The better forcing however still looks to pass just to
our north as of now and therefore kept PoPs no higher than the low
chance range (30 percent and highest across the northern areas)
Sunday afternoon and Sunday evening. Temperatures Sunday should be
right around average, then our entire region looks to get into the
warm sector for a time Monday before the cold front sweeps through.
High temperatures Monday are forecast to surge well into the 50s
especially across the coastal plain with even around 60 degrees
across portions of Delmarva. The cold front itself may move through
dry as the main dynamics and forcing for ascent peel off to our
northeast. It turns colder Monday night with temperatures dropping
back into the upper 20s to low/mid 30s.

For Tuesday and Wednesday...An upper-level trough is forecast to be
across eastern Canada and the Northeast. Some robust shortwave
energy is forecast to be embedded within the fast flow aloft,
however it is elongated. A ridge across the western states shifts
into the Plains with time, and this may result in strong surface
high centered into the northern Plains. This high then extends east
and southeastward toward our area during Tuesday before a portion of
it settles over our area Wednesday. A weak system however may cruise
through our area Wednesday ahead of the advancing surface high,
however this is much less certain and PoPs were kept at chance or
less. Temperatures look to be at or a little above average.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Mainly VFR, though an isolated rain/snow shower
mainly north of PHL can't be ruled out in the evening. Winds
will also start strong and gusty from the west, with gusts of 30
to 35 knots expected early, diminishing slowly overnight.
Moderate confidence.

Thursday....VFR. West winds 5 to 10 knots shifting to southwest
by late day.

Outlook...

Thursday night...Some MVFR conditions possible late with some
light rain starting to arrive.

Friday...MVFR/IFR conditions with periods of rain, with conditions
improving later at night.

Saturday...VFR.

Sunday and Monday...Slight chance of some rain/snow showers, mainly
from KPHL on northward Sunday evening, could result in some local
restrictions. Otherwise, mainly VFR.

&&

.MARINE...
A Gale Warning remains in effect for coastal waters of New
Jersey. A Small Craft Advisory is now in effect for the Delaware
Bay and coastal waters of Delaware. Gales will gradually
subside from southwest to northeast tonight, but SCA conditions
should persist thru the night as gales abate.

For Thursday, the winds and seas will be below Small Craft
Advisory levels.

Outlook...

Thursday night through Saturday...Small Craft Advisory conditions
develop later Thursday night and should continue for most zones
through Saturday. The conditions however improve Saturday night.

Sunday and Monday...The conditions are anticipated to be below Small
Craft Advisory criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EST Thursday for ANZ430-431-
     455.
     Gale Warning until 6 AM EST Thursday for ANZ450>454.

&&

SYNOPSIS...Gorse/Hoeflich
NEAR TERM...Fitzsimmons/MJL/RCM
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Fitzsimmons/Gorse/MJL
MARINE...Fitzsimmons/Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:14 AM ESTWinter Weather AdvisoryPHIMorris, Sussex, Warren30 hr
Jan 30, 3:18 AM ESTSmall Craft AdvisoryPHI3 hr
Jan 30, 5:54 AM ESTSmall Craft AdvisoryPHI70 hr

Nearby

Small Craft Advisories in New Jersey, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.